Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 273, NWS Memphis, TN

December 28, 20156 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 28, 2015, 7:56 AM CST for 6 counties in Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2015, 7:56 AM CST (13:56 UTC)
Expired
Dec 28, 2015, 8:45 AM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, MS, Chickasaw County, MS, Lafayette County, MS, Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:23 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:49 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 28, 5:49 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
549 AM CST MON DEC 28 2015

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 405 AM CST MON DEC 28 2015/

DISCUSSION...
EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A CLOSED UPPER LOW
OVER EAST CENTRAL TX. SURFACE ANALYSIS REVEALED A 996MB PRESSURE
TROF FROM NEAR TEXARKANA...EASTWARD ALONG THE AR/LA BORDER. A
WARM FRONT EXTENDED FROM THIS AREA TO NORTHEAST...ROUGHLY
BISECTING THE MIDSOUTH. 4 AM MIDSOUTH TEMPS RANGED FROM THE LOWER
70S OVER NORTH MS AND SOUTHWEST TN...TO THE MID 40S OVER NORTHEAST
AR. THIS WARM FRONT WILL LIFT NORTH OF THE MIDSOUTH THROUGH THE
MORNING...AS THE PARENT LOW REACHES A MIDDAY POSITION OVER SOUTHERN
MO.

4 AM REGIONAL RADAR SHOWED A STRONGLY FORCED CONVECTIVE LINE
LIFTING INTO THE MS DELTA. ALTHOUGH WIND SHEAR WAS IMPRESSIVE...
WITH SFC-3KM STORM RELATIVE HELICITY IN EXCESS OF 500 M2/S2...
MUCAPES WERE AT OR BELOW 500 J/KG...LIMITING A MORE WIDESPREAD
SEVERE THREAT. 06Z NAM PROGGED IMPRESSIVE 850MB WARM SECTOR WINDS
IN EXCESS OF 75KTS...AND REAR INFLOW OF 60-70KTS THIS MORNING.
MOST OF THIS MOMENTUM WILL NOT MAKE IT TO THE SURFACE...GIVEN THE
RAIN ENHANCED LOW LEVEL INVERSION. HOWEVER...COULD SEE A FEW
BOWING LINE SEGMENTS PRODUCING STRONG TO SEVERE WINDS. GIVEN THE
SATURATED SOILS...DOWNED TREES COULD OCCUR WITH SUB-SEVERE
WINDS...BOTH CONVECTIVE AND PRESSURE GRADIENT DERIVED. THE WIND
ADVISORY HAS BEEN EXTENDED EASTWARD TO THE NATCHEZ TRACE PARKWAY
THROUGH 6 PM.

A NOTE REGARDING RADAR IMAGERY EARLY THIS MORNING...KNQA DUAL POL
CC PRODUCT SHOWED THE 40+ DBZ ECHOES OVER EASTERN AR TO BE ASSOCIATED
WITH MELTING PRECIP ALOFT...RATHER THAN MODERATE TO HEAVY RAINFALL.

FOLLOWING THE RAIN/S EXIT TODAY...DRIER...COOLER CONDITIONS WILL
BRING IN A QUIET AND SEASONAL WEATHER PATTERN FOR THE REMAINDER
OF THE WEEK. AN OPEN WAVE LIFTING OUT OF THE SOUTHERN PLAINS INTO
THE UPPER MIDWEST WILL ENHANCE RAIN CHANCES OVER NORTHEAST MS
TUESDAY NIGHT AND WEDNESDAY...GIVEN PROXIMITY TO MIDLEVEL MOISTURE.
RAIN AMOUNTS SHOULD BE LIGHT...GIVEN THE RELATIVELY DRY SUBCLOUD
LAYER. DRY AND SEASONAL AREAWIDE FOR THE LATTER HALF OF THE WEEK...
WITH SEASONAL MID-WINTER TEMPERATURES.

PWB

&&

.AVIATION...
12Z TAFS

BROKEN TSRA LINE ON TRACK FOR MEM PASSAGE BY 13Z. OTHERWISE...
STRONG GRADIENT WINDS WILL PREVAIL AREAWIDE TODAY. 06Z NAM BUFR
SOUNDINGS AND LAMP GUIDANCE SHOWED POST FRONTAL MVFR CIGS PREVAILING
THROUGH THIS AFTERNOON AND LIKELY INTO THE OVERNIGHT.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-LAFAYETTE-MARSHALL-PONTOTOC-PRENTISS-TIPPAH-
     TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.

&&
Hazardous weather outlook, Dec 28, 4:12 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST MON DEC 28 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
412 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDDAY...
ROUGHLY ALONG AND SOUTH OF INTERSTATE 40. DAMAGING WINDS WILL BE
PRIMARY SEVERE WEATHER THREAT. ONE OR TWO BRIEF TORNADOES WILL BE
POSSIBLE OVER EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.

LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE OVER
ALL THE MIDSOUTH THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDDAY TODAY.

PWB

In the hours before

Special weather statement, Dec 28, 4:03 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
403 AM CST MON DEC 28 2015

ARZ048-049-058-MSZ010-281045-
PHILLIPS AR-ST. FRANCIS AR-LEE AR-COAHOMA MS-
403 AM CST MON DEC 28 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 445 AM CST FOR...

PHILLIPS COUNTY IN EASTERN ARKANSAS...
WESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
CENTRAL COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 402 AM CST...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR HOLLY GROVE
TO NEAR CRUMROD...AND MOVING NORTHEAST AT 55 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PHILLIPS...WESTERN ST. FRANCIS...LEE AND CENTRAL COAHOMA
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3500 9115 3500 9105 3511 9104 3510 9079
      3447 9059 3407 9066 3412 9067 3412 9112
      3414 9108 3419 9109 3422 9106 3434 9106
      3434 9100 3447 9100 3447 9105 3473 9105
      3474 9110 3487 9110 3491 9112 3491 9115
TIME...MOT...LOC 1002Z 214DEG 49KT 3464 9115 3411 9107
Special weather statement, Dec 28, 7:26 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 AM CST MON DEC 28 2015

ARZ009-018-026-028-036-MOZ113-115-TNZ048-049-281415-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-CRITTENDEN AR-CLAY AR-
PEMISCOT MO-DUNKLIN MO-TIPTON TN-LAUDERDALE TN-
726 AM CST MON DEC 28 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 815 AM CST FOR...

NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
WESTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...
WESTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE...

AT 726 AM CST...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF DELL TO NEAR JOINER...AND MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRAIGHEAD...MISSISSIPPI...NORTHEASTERN
GREENE...NORTHEASTERN CRITTENDEN...EASTERN CLAY...WESTERN PEMISCOT...
DUNKLIN...WESTERN TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3663 8996 3639 8997 3638 8985 3540 8982
      3539 9012 3648 9042 3649 9043 3650 9022
      3663 9015
TIME...MOT...LOC 1326Z 210DEG 67KT 3579 9011 3549 9011
Special weather statement, Dec 28, 7:30 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
730 AM CST MON DEC 28 2015

MSZ001>004-013-014-TNZ049-088-089-281415-
BENTON MS-TIPPAH MS-LAFAYETTE MS-MARSHALL MS-DESOTO MS-UNION MS-
FAYETTE TN-TIPTON TN-SHELBY TN-
730 AM CST MON DEC 28 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 815 AM CST FOR...

BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN FAYETTE COUNTY IN WEST TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
EASTERN SHELBY COUNTY IN WEST TENNESSEE...

AT 730 AM CST...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT
LEAST 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR MILLINGTON
TO NEAR CAMBRIDGE...AND MOVING EAST AT 90 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...SOUTHWESTERN TIPPAH...NORTHEASTERN LAFAYETTE...
MARSHALL...NORTHEASTERN DESOTO...NORTHWESTERN UNION...WESTERN
FAYETTE...SOUTHEASTERN TIPTON AND EASTERN SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3537 9003 3551 8964 3457 8898 3429 8938
TIME...MOT...LOC 1330Z 272DEG 78KT 3531 8985 3442 8942

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:09 AM CSTSevere Thunderstorm WarningMEGCoahoma51 min
Dec 28, 4:59 AM CSTSevere Thunderstorm WarningMEGCoahoma, Tunica46 min
Dec 28, 5:41 AM CSTSevere Thunderstorm WarningMEGTunica49 min
Dec 28, 5:51 AM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more39 min
Dec 28, 6:23 AM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica67 min
Dec 28, 7:30 AM CSTSpecial Weather StatementMEGBenton, Marshall45 min
Dec 28, 7:37 AM CSTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall25 min
Dec 28, 8:11 AM CSTSpecial Weather StatementMEGBenton, Tippah49 min
Dec 28, 8:33 AM CSTSpecial Weather StatementMEGAlcorn, Itawamba, Lee, Prentiss, Tippah42 min
Dec 28, 8:34 AM CSTSpecial Weather StatementMEGMonroe41 min
Dec 28, 9:08 AM CSTSpecial Weather StatementMEGAlcorn, Itawamba, Lee, Monroe, Prentiss, Tishomingo52 min
Dec 28, 8:06 AM CSTSpecial Weather StatementMEGFayette, Haywood, Lauderdale39 min
Dec 28, 8:37 AM CSTSpecial Weather StatementMEGChester, Crockett, Hardeman, McNairy, Madison53 min
Dec 28, 8:46 AM CSTSpecial Weather StatementMEGDyer, Gibson, Lake, Obion44 min
Dec 28, 9:23 AM CSTSpecial Weather StatementMEGChester, Hardin, Henderson, McNairy, Madison52 min
Dec 28, 9:25 AM CSTSpecial Weather StatementMEGCarroll, Gibson, Obion, Weakley50 min
Dec 28, 10:09 AM CSTSpecial Weather StatementMEGBenton, Carroll, Decatur, Hardin, Henderson, Henry and 1 more66 min
Dec 28, 3:13 PM CSTRiver Flood WarningMEGObion, Weakley21 hr
Dec 28, 3:13 PM CSTRiver Flood WarningMEGMadison45 hr
Dec 28, 4:03 AM CSTSpecial Weather StatementMEGLee, Phillips42 min
Dec 28, 4:35 AM CSTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis40 min
Dec 28, 4:39 AM CSTTornado WarningMEGLee, Phillips36 min
Dec 28, 5:14 AM CSTSevere Thunderstorm WarningMEGCross, Lee, Poinsett, St. Francis46 min
Dec 28, 7:10 AM CSTFlash Flood WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis3 hr
Dec 28, 7:21 AM CSTFlash Flood WarningMEGCraighead, Mississippi3 hr
Dec 28, 7:26 AM CSTSpecial Weather StatementMEGMississippi49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.